Missouri, 2023

Hail and Damaging Winds in Missouri, September 23, 2023

September 23, 2023 · NWS EAX · 38 events in 9 counties and zones

On the morning and afternoon hours of September 23rd, storms brought large hail and damaging wind gusts to portions of western Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning and afternoon hours of September 23rd, storms brought large hail and damaging wind gusts to portions of western Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 23, 5:23 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 23, 5:23 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 AM CDT Sat Sep 23 2023

.Discussion...
Issued at 311 AM CDT SAT SEP 23 2023

Key Messages:

- Strong to severe storms are likely this afternoon and this
  evening. Large hail and damaging winds are the most likely
  hazards. A few tornadoes are possible as well.

- Drier weather with above normal temperatures are expected next
  week.

Water vapor imagery with 500mb heights overlaid shows a robust
shortwave trough moving into southeastern WY and western SD and NE.
This system will be the main player for storms this afternoon and
this evening. Further east, a strong low-level jet has developed
over the eastern Plains in response to the strengthening upper-level
flow associated with the WY shortwave trough and upper-level ridging
over Mexico. VWP plots to our west and southwest show this low-
level jet to be in the 40-50 kt range at 500m AGL. An area of
convergence is noted over eastern KS and this is leading to some
AC development as of 07Z. Models are all in decent agreement with
strong isentropic ascent developing in this area of convergence
and then lifting that to the northeast. This isentropic ascent,
which shows up well at 310K may lead to isolated to possibly
scattered showers and storms in the predawn hours over eastern KS
and western MO. Have maintained the low PoPs from the previous
forecast, with some small adjustments, to account for this
potential.

This afternoon, the main area of thunderstorms will affect the area.
Upper-level flow will steadily increase as the upper shortwave trough
moves east. While we'll see broadly diffluent upper-level flow over
the area, the strongest diffluence will be across IA as the
shortwave is moving into central and eastern NE and SD. Surface and
low-level flow will be more backed to our north, closer to the
surface low. This will keep the best chances for tornadoes to our
north. Further south the combination of strong moisture transport
bringing upper 60 and lower 70 degree dewpoints into eastern KS
and western MO, along with steeper lapse rates aloft, will lead to
a very unstable airmass for late September. SREF MLCAPE
probability of exceeding 3000 J/kg is 10-20% across our
southwestern zones. But greater than 90% for 2000 J/kg. This
strongly suggest we'll see MLCAPE values in the 2000-2500 J/kg
range with a small potential for even greater values. This
instability, coupled with deep-layer shear in the 30-40 kt range,
oriented westerly across the north-south oriented boundary, favor
supercells initially before storms congeal into an MCS. That MCS then
dives to the south to southeast away from the area and into the
instability axis. Instability in our area weakens with time in the
evening and eastward extent. Thus, it looks like the most likely
areas for severe storms will be eastern KS and western MO, where
all hazards are possible, with diminishing severe weather
potential as the storms move eastward into the evening hours.
These storms will also be very efficient rainfall producers thanks
to very anomalous precipitable water values 2-3 standard
deviations above normal. Precipitable water values greater than
1.75" have a return interval of once every 2 to 5 years for this
time of year. Given this, as well as the recent heavy rainfall,
flash flooding will also be a concern with this system.

Low-level moisture will be slow to move out of our eastern zones as
the upper-low closes off over the northern Plains and Upper Midwest.
This will keep the potential for additional showers and storms going
into Sunday. For next week, upper-level ridging builds into the
middle of the country. This will lead to drier weather conditions
with temperatures in the low to mid 80s for afternoon highs, with is
about 5 to potentially 10 degrees above normal for the time of year.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 619 AM CDT SAT SEP 23 2023

VFR conditions expected through this morning. A few scattered
showers cannot be ruled out near terminal space by 15-18Z, but the
greater concern is after 22Z when thunderstorms, some strong, will
develop near terminals. Gusty southerly winds are expected between
15-00Z. Frontal boundary will slow forward progress by late
evening, with stratus development along the boundary an increasing
possibility.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Blair
Hazardous weather outlook, Sep 23, 4:13 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Sat Sep 23 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Sat Sep 23 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe weather expected this evening into the night.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of showers expected for Sunday. Severe not expected
at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Sep 23, 8:02 AM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
902 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     Hail             3 SSW Edgerton          38.72N 95.04W
09/23/2023  E1.25 inch       Miami              KS   Public

&&

BMW
Local storm report, Sep 23, 8:08 AM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
908 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     Tstm Wnd Dmg     Edgerton                38.77N 95.01W
09/23/2023                   Johnson            KS   Emergency Mngr

            Large tree downed in Edgerton.

&&

BMW
Local storm report, Sep 23, 8:11 AM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
911 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     Hail             1 SSE Edgerton          38.75N 95.00W
09/23/2023  M1.75 inch       Johnson            KS   Fire Dept/Rescue

&&

BMW
Local storm report, Sep 23, 8:16 AM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
916 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     Hail             2 S Gardner             38.78N 94.93W
09/23/2023  E1.50 inch       Johnson            KS   Emergency Mngr

&&

BMW
Special weather statement, Sep 23, 8:21 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
921 AM CDT Sat Sep 23 2023

MOZ011-231445-
Holt MO-
921 AM CDT Sat Sep 23 2023

...A strong thunderstorm will impact portions of central Holt County
through 945 AM CDT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rulo, or 10 miles southwest of Mound City, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mound City, Craig, Big Lake, Fortescue, Bigelow and Iowa Reservation
of Kansas and Nebraska.

This includes Interstate 29 between mile markers 72 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4027 9518 4026 9513 4008 9505 4007 9506
      4006 9504 4002 9502 3998 9529 4001 9532
      4004 9542 4006 9542 4007 9539 4012 9539
      4014 9543 4016 9544
TIME...MOT...LOC 1420Z 250DEG 19KT 4007 9540

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BT
Special weather statement, Sep 23, 8:46 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
946 AM CDT Sat Sep 23 2023

KSZ025-103-MOZ020-021-028-231515-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-
946 AM CDT Sat Sep 23 2023

...A strong thunderstorm will impact portions of north central
Leavenworth, southeastern Atchison, Buchanan, west central Clinton
and northern Platte Counties through 1015 AM CDT...

At 946 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lewis And Clark Village, or 7 miles northwest of Weston, moving
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Atchison, Weston, Gower, Agency, Dearborn, Rushville,
Lewis And Clark Village, De Kalb, Iatan, Faucett, Bean Lake, Lewis
And Clark Vi and Lowemont.

This includes the following highways...
 Interstate 29 between mile markers 25 and 45.
 Interstate 229 between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3934 9503 3949 9517 3978 9473 3956 9453
TIME...MOT...LOC 1446Z 235DEG 32KT 3946 9503

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

BT

The radar

The Pleasant Hill radar (KEAX), 77 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

34 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
September 23, 9:04 AM CST to 9:06 AM CST
Where
Platte County, Platte City
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -94.780

Quarter sized hail was reported in Platte City.

Hail, Platte

When
September 23, 9:05 AM CST to 9:07 AM CST
Where
Platte County, 1.34 mi W of Bean Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.519, -95.025

Quarter sized hail was reported along Missouri Route 45 south of Lewis and Clark Village.

Hail, Platte

When
September 23, 9:05 AM CST to 9:07 AM CST
Where
Platte County, 1.34 mi W of Bean Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.519, -95.025

Quarter sized hail was reported along Missouri Route 45 south of Lewis and Clark Village.

Hail, Cass

When
September 23, 11:05 AM CST to 11:06 AM CST
Where
Cass County, Belton
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -94.530

Quarter sized hail was reported in Belton.

Hail, Jackson

When
September 23, 11:15 AM CST to 11:16 AM CST
Where
Jackson County, 0.69 mi S of Grandview
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -94.530

Social media report of quarter sized hail in Grandview.

Hail, Jackson

When
September 23, 11:24 AM CST to 11:25 AM CST
Where
Jackson County, 1.61 mi W of South Lee
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -94.400

Quarter sized hail was reported on the west side of Lee's Summit.

Hail, Clay

When
September 23, 11:35 AM CST to 11:36 AM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
2.5 in hail
Reported by
Public
Coordinates
39.250, -94.420

Tennis ball sized hail was reported in Liberty.

Thunderstorm Wind, Clay

When
September 23, 11:38 AM CST to 11:39 AM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.250, -94.420

Mature trees were snapped due to microburst.

Hail, Clay

When
September 23, 11:40 AM CST to 11:41 AM CST
Where
Clay County, 1.38 mi N of South Liberty
Measured
1.5 in hail
Reported by
Public
Coordinates
39.220, -94.400

Mping report of ping pong ball sized hail south of Liberty.

Hail, Jackson

When
September 23, 11:40 AM CST to 11:41 AM CST
Where
Jackson County, 0.69 mi N of Buckner
Measured
1.25 in hail
Reported by
Public
Coordinates
39.140, -94.200

Half dollar sized hail was reported in Buckner.

Thunderstorm Wind, Clay

When
September 23, 11:40 AM CST to 11:41 AM CST
Where
Clay County, 1.07 mi E of Glenaire
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.230, -94.430

Several trees and a few fences were damaged due to a microburst.

Hail, Cass

When
September 23, 11:47 AM CST to 11:48 AM CST
Where
Cass County, 1.08 mi W of Harrisonville
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -94.370

Quarter sized hail was reported in Harrisonville.

Hail, Clay

When
September 23, 11:50 AM CST to 11:51 AM CST
Where
Clay County, 1.38 mi N of Missouri City
Measured
1.5 in hail
Reported by
Public
Coordinates
39.250, -94.300

Ping pong ball sized hail was reported near Missouri City.

Hail, Cass

When
September 23, 11:53 AM CST to 11:54 AM CST
Where
Cass County, 1.08 mi E of Harrisonville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.650, -94.330

Golf ball sized hail was reported on the east side of Harrisonville.

Hail, Cass

When
September 23, 12:07 PM CST to 12:08 PM CST
Where
Cass County, 0.54 mi W of Hadsell
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.680, -94.190

Ping pong ball sized hail was reported near Gunn City.

Hail, Cass

When
September 23, 12:15 PM CST to 12:16 PM CST
Where
Cass County, 2.16 mi E of Gunn City
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.670, -94.130

Golf ball sized hail reported just east of Gunn City.

Hail, Clay

When
September 23, 12:25 PM CST to 12:26 PM CST
Where
Clay County, 2.07 mi N of Liberty City Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.250, -94.330

Mainly quarter to half dollar, but a couple golf ball sized hail stones between Liberty and Missouri City.

Hail, Johnson

When
September 23, 12:31 PM CST to 12:32 PM CST
Where
Johnson County, 0.88 mi SE of Holden
Measured
1 in hail
Reported by
Public
Coordinates
38.710, -93.990

Quarter sized hail reported in Holden.

Hail, Lafayette

When
September 23, 2:08 PM CST to 2:09 PM CST
Where
Lafayette County, 1.48 mi NNE of Concordia
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -93.570

Quarter sized hail reported at TA Travel Center.

Hail, Saline

When
September 23, 2:31 PM CST to 2:32 PM CST
Where
Saline County, 0.69 mi S of Sweet Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -93.420

Quarter sized hail reported in Sweet Springs.

Hail, Cass

When
September 23, 3:25 PM CST to 3:26 PM CST
Where
Cass County, 1.48 mi SSE of Belton Villnave Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.750, -94.570

Quarter sized hail reported SSW of Belton.

Hail, Cass

When
September 23, 3:35 PM CST to 3:36 PM CST
Where
Cass County, 0.54 mi E of Peculiar
Measured
2 in hail
Reported by
Public
Coordinates
38.720, -94.460

Two inch hail reported in Peculiar.

Hail, Cass

When
September 23, 3:36 PM CST to 3:37 PM CST
Where
Cass County, 0.69 mi N of Raymore
Measured
1 in hail
Reported by
Public
Coordinates
38.810, -94.450

Quarter sized hail reported near Lowe's in Raymore.

Hail, Cass

When
September 23, 3:36 PM CST to 3:37 PM CST
Where
Cass County, 2.14 mi NNE of Harrelson
Measured
1.25 in hail
Reported by
Public
Coordinates
38.810, -94.490

Half dollar sized hail near the Sam's Club in Raymore.

Hail, Cass

When
September 23, 3:40 PM CST to 3:41 PM CST
Where
Cass County, 0.69 mi N of Raymore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -94.450

Quarter sized hail in Raymore.

Hail, Cass

When
September 23, 3:40 PM CST to 3:41 PM CST
Where
Cass County, 1.76 mi WNW of Raymore
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.810, -94.480

Golf ball sized hail reported in Raymore.

Hail, Cass

When
September 23, 3:40 PM CST to 3:41 PM CST
Where
Cass County, 0.69 mi S of Belton
Measured
1 in hail
Reported by
Public
Coordinates
38.810, -94.530

Quarter sized hail in Belton.

Hail, Cass

When
September 23, 3:41 PM CST to 3:42 PM CST
Where
Cass County, 2.63 mi NE of Cleveland
Measured
1.5 in hail
Reported by
Public
Coordinates
38.710, -94.570

Ping pong ball sized hail west of Peculiar.

Hail, Cass

When
September 23, 3:45 PM CST to 3:46 PM CST
Where
Cass County, 0.88 mi SW of Raymore
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -94.460

Quarter sized hail in Raymore.

Hail, Livingston

When
September 23, 3:46 PM CST to 3:47 PM CST
Where
Livingston County, 1.48 mi SSE of Utica
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -93.620

Quarter sized hail in Utica.

Hail, Livingston

When
September 23, 3:50 PM CST to 3:51 PM CST
Where
Livingston County, 0.69 mi S of Utica
Measured
1.25 in hail
Reported by
Public
Coordinates
39.740, -93.630

Half dollar sized hail near Utica.

Hail, Livingston

When
September 23, 3:51 PM CST to 3:52 PM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.790, -93.550

Quarter sized hail reported in Chillicothe.

Hail, Cass

When
September 23, 4:10 PM CST to 4:11 PM CST
Where
Cass County, 1.08 mi W of Harrisonville
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -94.370

Quarter sized hail reported on the west side of Harrisonville.

Hail, Cass

When
September 23, 4:14 PM CST to 4:15 PM CST
Where
Cass County, 1.08 mi E of Harrisonville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.650, -94.330

Half dollar sized hail was reported on the east side of Harrisonville.

Hail, Cass

When
September 23, 4:15 PM CST to 4:16 PM CST
Where
Cass County, 2.27 mi WNW of Harrisonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.660, -94.390

Quarter sized hail reported on NW side of Harrisonville.

Thunderstorm Wind, Cass

When
September 23, 4:23 PM CST to 4:24 PM CST
Where
Cass County, 1.76 mi ESE of Gunn City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.660, -94.140

Estimated wind gusts of 60 mph near Gunn City.

Thunderstorm Wind, Henry

When
September 23, 5:28 PM CST to 5:29 PM CST
Where
Henry County, 2.97 mi NNE of Deepwater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.310, -93.760

Estimated wind gusts of 60 mph between Deepwater and Clinton.

Hail, Henry

When
September 23, 5:33 PM CST to 5:34 PM CST
Where
Henry County, 2.64 mi NE of Deepwater
Measured
1 in hail
Reported by
Public
Coordinates
38.300, -93.750

Quarter sized hail reported between Clinton and Deepwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163904, 1163905, 1163906, 1228656, 1228657, 1228658, 1228659, 1229028, 1228660, 1228661, 1229029, 1228662, 1228663, 1228667, 1228668, 1228669, 1228670, 1228671, 1228672, 1228673, 1228698, 1228699, 1228701, 1228702, 1228712, 1228717, 1228718, 1228719, 1228720, 1228721, 1228722, 1228723, 1228724, 1228726, 1228728, 1229025, 1229027, 1228729.